Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 199, NWS St. Louis, MO

August 10, 2018Montgomery County, Warren County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 10, 2018, 4:59 PM CDT for Montgomery County, Warren County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2018, 4:59 PM CDT (21:59 UTC)
Expired
Aug 10, 2018, 5:45 PM CDT
In force
46 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Montgomery County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 57 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1757 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

122 
WUUS53 KLSX 102159
SVRLSX
MOC139-219-102245-
/O.NEW.KLSX.SV.W.0199.180810T2159Z-180810T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
459 PM CDT FRI AUG 10 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Montgomery County in east central Missouri...
  Northwestern Warren County in east central Missouri...

* Until 545 PM CDT.

* At 459 PM CDT, a severe thunderstorm was located near Big Spring,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  New Florence, Jonesburg, Big Spring, High Hill and McKittrick. 

This includes Interstate 70 in Missouri between exits 175 and 188.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3891 9153 3894 9119 3893 9119 3893 9118
      3866 9117 3868 9128 3871 9131 3871 9133
      3870 9134 3874 9156
TIME...MOT...LOC 2159Z 269DEG 8KT 3885 9149 

HAIL...1.00IN
WIND...60MPH
 
$$

GKS
2 follow-up statements
203 
WWUS53 KLSX 102228
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
528 PM CDT FRI AUG 10 2018

MOC139-219-102245-
/O.CON.KLSX.SV.W.0199.000000T0000Z-180810T2245Z/
Montgomery MO-Warren MO-
528 PM CDT FRI AUG 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EAST CENTRAL MONTGOMERY AND NORTHWESTERN WARREN COUNTIES...

At 528 PM CDT, a severe thunderstorm was located near New Florence,
moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
New Florence, Jonesburg and High Hill. 

This includes Interstate 70 in Missouri between exits 175 and 188.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3891 9149 3894 9119 3893 9119 3893 9118
      3874 9118 3880 9146
TIME...MOT...LOC 2228Z 257DEG 14KT 3889 9138 

HAIL...1.00IN
WIND...60MPH
 
$$

GKS
690 
WWUS53 KLSX 102240
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
540 PM CDT FRI AUG 10 2018

MOC139-219-102250-
/O.EXP.KLSX.SV.W.0199.000000T0000Z-180810T2245Z/
Montgomery MO-Warren MO-
540 PM CDT FRI AUG 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MONTGOMERY AND
NORTHWESTERN WARREN COUNTIES WILL EXPIRE AT 545 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 3891 9149 3894 9119 3893 9119 3893 9118
      3874 9118 3880 9146
TIME...MOT...LOC 2240Z 269DEG 8KT 3889 9135 

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:45 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 10, 3:45 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
345 PM CDT Fri Aug 10 2018

.SHORT TERM...  (Through Late Saturday Afternoon)
Issued at 345 PM CDT Fri Aug 10 2018

A surface cold front is the main focus for this portion of the
forecast.  This front is not very well defined for much of its
breadth, but looks to now be just east of Springfield, IL to just
south of Columbia, MO.  Further complicating things is there is a
pre-frontal wind shift just southeast of the I-44 corridor.  Both of
these boundaries, along with the outflows from previous storms
within this wedge region, have generated widely scattered
thunderstorms since about 130 pm this afternoon.  The environment is
such that most storms will stay below strong or severe limits, with
very weak bulk shear, but there continues to exist enough MLCAPE
between 2500-3000 to support isolated strong storms with gusty wind
potential to 40-45mph.

The cold front will slowly push southeast tonight and into Saturday,
settling into far southern MO and IL by Saturday, and filtering in
slightly drier and cooler air behind it.  In the meantime, the
region where storms will form--between the front to the north and
the pre-frontal shift to the south, will slide south this evening,
with storm coverage expected to peak late this afternoon with a
gradual scattering/dissiptation thereafter with loss of heating.
Still unknown exactly how well storm coverage will be, with synoptic
and mesoscale moisture convergence rather weak, but with the added
factor of outflows from individual storms they could sustain a small
cluster but just where is beyond our forecast skill more than an
hour into the future.

Otherwise, look for min temps in the 60s tonight and max temps in
the upper 80s to lower 90s on Saturday.  Most areas should be dry on
Saturday with just a chance near the front in far southern MO and
IL.

TES

.LONG TERM...  (Saturday Night through Next Friday)
Issued at 345 PM CDT Fri Aug 10 2018

A quiet day is expected on Sunday with upper RIDGING aloft and
influence of surface high pressure based to our northeast.
Seasonable temperatures with maxes around 90 are expected.

The old surface front that will begin this period to our south, will
buckle northward again as a warm front on Monday, returning the
chances for thunderstorms to our region from the west.

Much better rain chances will expand into our region beginning on
Tuesday and carrying into Wednesday as an upper level LOW currently
based over north Texas drifts into the Mid-Mississippi Valley.  If
this is realized, it could deliver very beneficial rainfall to our
region over this 2-day period, with PWs of around 2 inches and a
good synoptic setup with a slow moving upper LO moving thru.  Max
temps should also drop into the 80s during this time, perhaps lower
as confidence of this event increases.

The rain chances may linger if the upper LO continues to translate
very slowly northeastward, with the backside influences allowing
upper level disturbances thru.  Temps should return to more
seasonable levels by late next week.

TES

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1235 PM CDT Fri Aug 10 2018

Cold front extends from near KSPI to just north of KCOU at 17z, in
some cases masked by lack of a wind shift but can be seen where a
ribbon of higher dewpoints exists and further supported by
satellite imagery where diurnal cumulus is beginning to form. This
front is expected to slowly track southeast this afternoon and
tonight, with scattered thunderstorms to develop along it. The
timing of this front will be such to support upgrades to TEMPO
mention for COU and the STL metro sites and have done so with this
set of TAFs for a narrow window for late this afternoon and early
this evening. Otherwise, look for VFR conditions to prevail at the
TAF sites with surface winds veering from the north-northeast
with cold FROPA. VSBY reductions from fog also expected at CPS and
SUS for a narrow window around sunrise.

SPECIFICS FOR KSTL and KSUS: VFR conditions outside of TSRA, with
timing focused on 22-24z for these terminals for storms. Added
gusty winds with storms as well. VSBY reductions to fog for SUS
around sunrise.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 10, 4:09 PM CDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
409 PM CDT Fri Aug 10 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
409 PM CDT Fri Aug 10 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Scattered thunderstorms are expected this evening, with the
highest chances until 8 pm near the Interstate 70 corridor.
Widespread severe weather is not anticipated, but isolated strong
storms will be possible, capable of locally heavy rainfall and
gusty winds to 45 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight chance for thunderstorms over southeast
Missouri Saturday afternoon. The chance for thunderstorms will
return over portions of the area each day from Monday through
Thursday, with the highest chances on Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

TES

In the hours before

Special weather statement, Aug 10, 3:48 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service St Louis MO
348 PM CDT FRI AUG 10 2018

ILZ100-101-MOZ061-063-064-102130-
St. Clair IL-Madison IL-St. Louis MO-St. Charles MO-
St. Louis City MO-
348 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON AND
NORTHWESTERN ST. CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS...CENTRAL
ST. CHARLES AND NORTHERN ST. LOUIS COUNTIES IN EAST CENTRAL MISSOURI
AND ST. LOUIS CITY UNTIL 430 PM CDT...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm over
Champ, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Louis, St. Charles, St. Peters, Florissant, Chesterfield,
University City, Granite City, Maryland Heights, East St. Louis,
Hazelwood, Webster Groves, Ferguson, Creve Coeur, Overland, Clayton,
Cahokia, Jennings, St. Ann, Bridgeton and Bellefontaine Neighbors.

This includes Interstate 70 in Missouri between exits 225 and 231.

This also includes  Scott Joplin Historic Site and First Missouri
State Capitol Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3868 9063 3883 9058 3882 9012 3855 9017
TIME...MOT...LOC 2048Z 276DEG 11KT 3872 9044

GKS
Local storm report, Aug 10, 4:09 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
409 PM CDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             1 NNW WOODSON TERRACE   38.74N 90.37W
08/10/2018  E1.75 INCH       ST. LOUIS          MO   LAW ENFORCEMENT

            REPORT FROM MEDIA OF LAW ENFORCEMENT
            REPORTED GOLF BALL SIZE HAIL NEAR LAMBERT
            AIRPORT NEAR INTERSTATE 70.

&&

AE
Local storm report, Aug 10, 4:15 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
415 PM CDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             1 N WOODSON TERRACE     38.75N 90.36W
08/10/2018  E0.75 INCH       ST. LOUIS          MO   PUBLIC

            REPORT VIA SOCIAL MEDIA OF DIME SIZE HAIL AT
            LAMBERT AIRPORT.

&&

AE
Local storm report, Aug 10, 4:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
446 PM CDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     FLASH FLOOD      1 NNW WOODSON TERRACE   38.74N 90.37W
08/10/2018                   ST. LOUIS          MO   PUBLIC

            MULTIPLE REPORTS OF I-70 CLOSED NEAR LAMBERT
            AIRPORT DUE TO WATER OVER THE ROADWAY.

&&

AE

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:48 PM CDTSpecial Weather StatementLSXSaint Louis, City of Saint Louis42 min
Aug 10, 4:02 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis43 min
Aug 10, 4:11 PM CDTSevere Thunderstorm WarningLSXCallaway, Gasconade, Montgomery, Osage49 min
Aug 10, 4:40 PM CDTAreal Flood AdvisoryLSXSaint Charles, Saint Louis, City of Saint Louis2 hr
Aug 10, 4:48 PM CDTFlash Flood WarningLSXSaint Louis, City of Saint Louis2 hr
Aug 10, 4:56 PM CDTAreal Flood AdvisoryLSXCallaway, Montgomery, Warren2 hr
Aug 10, 5:12 PM CDTSpecial Weather StatementLSXSaint Louis48 min
Aug 10, 5:56 PM CDTSpecial Weather StatementLSXJefferson49 min
Aug 10, 6:52 PM CDTSpecial Weather StatementLSXWashington38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.